Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 9, 2003, 3:40 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 3:40 PM EDT (19:40 UTC)
- Expired
- Aug 9, 2003, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 091941 FFWBGM NYC101-092230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 340 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 630 PM EDT. * AT 334 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS ADDISON...CAMPBELL...COOPERS PLAINS...ERWINS...GANG MILLS...LINDLEY...MEADS CREEK...SAVONA... THURSTON AND WOODHULL. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS...INCLUDING GOODHUE...LIME KILN...CATHERINE...AND MEADS CREEKS. THIS INCLUDES THE SAME AREA THAT EXPERIENCED TORRENTIAL RAINS THIS MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. $$ LAT...LON 4228 7709 4200 7714 4201 7748 4228 7733
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:35 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 3:35 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 335 PM EDT SAT AUG 9 2003 ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS WARRANTED. SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC FOR MORNING HOURS. SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION LATE DAY. EXTENDED PERIOD (MON NGT - SAT) MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK. ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE THEM TUES NIGHT. MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR (FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS. ONCE THE SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END OF THE WEEK. AVIATION... SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN LIFR...AT ANY TIME. AS FLOW OFF ATLANTIC INCREASES PREVAILING CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING. CEILINGS WILL CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER MIDNIGHT. .BGM...FLOOD WATCH THOUGH TONIGHT... NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072. SHORT TERM...RRM EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 6:52 AM EDT, 8 hours 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 650 AM SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Special weather statement, Aug 9, 11:15 AM EDT, 4 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1115 AM EDT SAT AUG 9 2003 ...THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... A JUICY AIRMASS REMAINS OVER THE REGION AGAIN TODAY WITH THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVERS AND HAVE THE POTENTIAL TO PRODUCE LOCALLY EXCESSIVE RAINFALL. SINCE MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS...ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING OF SMALL STREAMS AND LOW-LYING AREAS. THE CENTRAL SOUTHERN TIER HAS RECEIVED THE GREATEST RAINFALL RECENTLY AND IS THEREFORE MOST SENSITIVE TO ANY ADDITIONAL RAINFALL. IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE LATEST UPDATES. MUNDSCHENK
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:52 PM EDT | Flash Flood Warning | BGM | Oneida | 3 hr |
| Aug 9, 7:47 PM EDT | Flash Flood Warning | BGM | Chemung | 3 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.